Asymptotic equations for conservation laws of mixed type

Moysey Brio, John K. Hunter

Research output: Contribution to journalArticle

3 Scopus citations


We derive canonical asymptotic equations for weakly nonlinear solutions of conservation laws of mixed type. When two real wave speeds coalesce and become complex, we obtain the transonic small disturbance equation which changes type from hyperbolic to elliptic. When the coefficient of the nonlinear term in the transonic small disturbance equation vanishes, we derive cubically nonlinear 2 × 2 asymptotic equations. These include canonical equations which are parabolic on a line in state space and strictly hyperbolic away from this line.

Original languageEnglish (US)
Pages (from-to)57-64
Number of pages8
JournalWave Motion
Issue number1
StatePublished - Jul 1992


ASJC Scopus subject areas

  • Modeling and Simulation
  • Physics and Astronomy(all)
  • Computational Mathematics
  • Applied Mathematics

Cite this